EconPapers    
Economics at your fingertips  
 

On solving endogeneity with invalid instruments: an application to investment equations

Antonio F. Galvao, Gabriel Montes–Rojas, Jose Olmo () and Suyong Song
Authors registered in the RePEc Author Service: Gabriel Montes-Rojas ()

Journal of the Royal Statistical Society Series A, 2018, vol. 181, issue 3, 689-716

Abstract: Regression models relating investment demand with firms’ Tobin's q and cash flow are fraught with measurement errors which, in turn, cause endogeneity bias. We propose an alternative solution to this problem based on modelling the interaction between the endogenous Tobin's q and the error term in the investment equation as a function of lagged values of Tobin's q. We then study the identification conditions and asymptotic properties of the resulting estimator. Our analysis of a panel of US firms reveals a larger effect of Tobin's q on firms’ investment demand than that obtained by using available estimators in the literature. Moreover, the estimates highlight the importance of cash flow. We find mixed evidence on the relationship between investment demand and firms’ cash flow with respect to different measures of financial constraints. Nevertheless, this evidence is more supportive of the view that firms’ cash flows have a weaker correlation to investment demand when financial conditions tighten.

Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
https://doi.org/10.1111/rssa.12313

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:bla:jorssa:v:181:y:2018:i:3:p:689-716

Ordering information: This journal article can be ordered from
http://ordering.onli ... 1111/(ISSN)1467-985X

Access Statistics for this article

Journal of the Royal Statistical Society Series A is currently edited by A. Chevalier and L. Sharples

More articles in Journal of the Royal Statistical Society Series A from Royal Statistical Society Contact information at EDIRC.
Bibliographic data for series maintained by Wiley Content Delivery ().

 
Page updated 2019-03-24
Handle: RePEc:bla:jorssa:v:181:y:2018:i:3:p:689-716